Florida, 2012

Damaging Winds in Florida, July 24, 2012

July 24, 2012 · NWS MFL · 2 events in 1 county or zone

A weak upper level low pressure area moved across Central Florida and combined with deep tropical moisture over South Florida producing scattered afternoon and early evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level low pressure area moved across Central Florida and combined with deep tropical moisture over South Florida producing scattered afternoon and early evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 24, 1:33 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 1:33 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT TUE JUL 24 2012

...HOTTER CONDITIONS AGAIN FOR SOUTH FLORIDA THROUGH REST OF THE WEEK...

.SHORT TERM...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ALONG THE
SEA BREEZES EARLY THIS AFTERNOON MAINLY OVER THE INTERIOR SECTIONS.
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE
SEA BREEZES AND MOVE INLAND THROUGH THE REST OF THE AFTERNOON. SO
WILL CONTINUE THE HIGHEST CHANCE OF POPS OVER THE INTERIOR AREAS
TAPERING DOWN TO SLIGHT CHANCE OVER THE METRO AREAS FOR THIS
AFTERNOON. SOME OF THE STORMS COULD EVEN BECOME STRONG THIS
AFTERNOON WITH GUSTY WINDS...FREQUENT LIGHTNING...SMALL HAIL...AND
HEAVY RAINFALL ESPECIALLY OVER THE INTERIOR AREAS WHERE THE SEA
BREEZES COLLIDE.

THE SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END EARLY THIS
EVENING AS THE HEATING OF THE DAY IS LOST...AND THE SAHARAN AIR
(DUST) LAYER CONTINUES TO WORK INTO THE CWA FROM THE BAHAMA
ISLANDS. SO WILL END THE SHOWERS AND THUNDERSTORMS OVER THE AREA
BY THIS EVENING WITH DRY WEATHER OVER ALL OF THE CWA FOR TONIGHT.

THE SAHARAN AIR (DUST) LAYER WILL REMAIN OVER SOUTH FLORIDA FOR
REST OF THE WORK WEEK. THIS WILL KEEP THE WEATHER DRY...EXCEPT
FOR A FEW SHOWERS OR THUNDERSTORMS IN THE AFTERNOON HOURS OF
FRIDAY. THE PWAT VALUES WILL ALSO BE BETWEEN 1 TO 1.2 INCHES
DURING THIS TIME...WITH EVEN THE PWAT FALLING DOWN TO AROUND 0.9
INCHES ON THURSDAY WHICH IS CLOSE TO THE RECORD LOW PWAT 0.8
INCHES FOR THIS TIME OF YEAR.

THE MORE STABLE AIR ALONG WITH PLENTY OF SUNSHINE WILL ALSO ALLOW
FOR THE HIGHS FOR REST OF THE WORK WEEK TO BE IN THE MID TO UPPER
90S OVER THE INTERIOR AREAS WITH LOWER TO MID 90S OVER METRO
AREAS. THIS WILL ALSO ALLOW FOR THE HEAT INDICES TO BE IN THE 100
TO 105 OVER THE METRO AREAS TO THE 105 TO 109 OVER THE INTERIOR
AREAS. SO WILL CONTINUE TO MONITOR THE LATEST MODEL RUNS ON THE
HEAT INDICES FOR REST OF THIS WEEK TO SEE IF WE NEED TO ISSUE ANY
HEAT ADVISORIES FOR SOUTH FLORIDA.

.LONG TERM...
THE SAHARAN AIR (DUST) LAYER IS FORECAST BY THE LONG RANGE MODELS
TO SLOWLY DISSIPATE OVER THE CWA THIS UPCOMING WEEKEND INTO EARLY
NEXT WEEK. THIS WILL ALLOW FOR A SLOW RETURN OF THE TROPICAL
MOISTURE TO THE AREA. SO WILL CONTINUE THE SLIGHT CHANCE OF POPS
OVER THE AREA...BEFORE INCREASING TO A 30 PERCENT POPS OVER THE
INTERIOR AREAS FOR EARLY NEXT WEEK.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHEAST AT 5 TO 10 KNOTS
OVER ALL OF THE SOUTH FLORIDA LOCAL WATERS TONIGHT THROUGH THIS
WEEKEND. THIS WILL KEEP THE SEAS AT 2 FEET OR LESS FOR THE
ATLANTIC AND GULF WATERS. THEREFORE...BOATING CONDITIONS SHOULD
BE GOOD OVER ALL OF SOUTH FLORIDA WATERS THROUGH THIS WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL ALSO REMAIN ABOVE THE 35 PERCENT
CRITICAL VALUE THROUGH THIS WEEKEND OVER SOUTH FLORIDA. SO NO
PROBLEMS WITH THE FIRE WEATHER.

&&

.CLIMATE...
THE HIGHS OVER THE INTERIOR AREAS WILL ALSO BE CLOSE TO THE RECORD
HIGHS FOR THIS TIME OF YEAR WHICH ARE:

              07/25/12        07/25/12          07/25/12        07/25/12
CITIES     FORECAST HIGHS   RECORD HIGHS     FORECAST HIGHS   RECORD HIGHS
IMMOKALEE       96           96 - 2011             96          96 - 2011
DEVIL GARDEN    95           96 - 2000             96          96 - 1999
MOORE HAVEN     95           98 - 1963             96          97 - 1963
CLEWISTON       94           96 - 2009             95          98 - 1962
BELLE GLADE     93           96 - 1996             94          95 - 1999

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  91  79  91 / 10 10 10 10
FORT LAUDERDALE  80  91  81  91 / 10 10 10 10
MIAMI            79  92  80  92 / 10 10 10 10
NAPLES           77  91  78  91 / 10 10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...47/RGH
Hazardous weather outlook, Jul 24, 9:54 AM EST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1054 AM EDT TUE JUL 24 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250600-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1054 AM EDT TUE JUL 24 2012

...STRONG STORMS ARE POSSIBLE OVER THE INTERIOR AREAS THIS AFTERNOON...
...HEAT INDICES 100 TO 108 TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE,
MAINLY THIS AFTERNOON. THE PRIMARY IMPACTS WILL BE OCCASIONAL TO
FREQUENT LIGHTNING STRIKES, GUSTY WINDS, SMALL HAIL, AND LOCALLY
HEAVY RAINFALL.

WIND: STRONGEST THUNDERSTORMS MAY CONTAIN GUSTY WINDS UP TO 50
MPH ESPECIALLY OVER THE INTERIOR AREAS.

HAIL: STRONGEST THUNDERSTORMS MAY PRODUCE NICKEL SIZED HAIL
ESPECIALLY OVER THE INTERIOR AREAS.

TEMPERATURES: VERY WARM TEMPERATURES COMBINED WITH HUMIDITY WILL
RESULT IN HEAT INDEX VALUES OF 15 TO 108 DEGREES ACROSS MUCH OF
THE REGION THIS AFTERNOON, EXCEPT 100 TO 105 OVER THE METRO AREAS.

RIP CURRENTS: PERSISTENT SOUTHEASTERLY WINDS WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS AT THE EAST COAST BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
SOME THUNDERSTORMS MAY CONTAIN FREQUENT LIGHTNING, HEAVY
RAINFALL, AND GUSTY WINDS.

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE EACH DAY,
ESPECIALLY ACROSS INTERIOR AND WESTERN PORTIONS OF THE REGION
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG
THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 24, 3:04 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
404 PM EDT TUE JUL 24 2012

FLZ066-242030-
HENDRY FL
404 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HENDRY COUNTY

* UNTIL 430 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHEAST OF FELDA...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STORM WILL AFFECT...
  FELDA...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55
MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2677 8135 2666 8111 2646 8127 2652 8127
      2652 8142 2662 8152
TIME...MOT...LOC 2005Z 314DEG 12KT 2662 8137

AK
Special weather statement, Jul 24, 3:37 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
437 PM EDT TUE JUL 24 2012

FLZ067-068-242100-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
437 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PALM BEACH COUNTY

* UNTIL 500 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WELLINGTON...AND MOVING
  NORTHEAST AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL CENTRAL PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2674 8032 2668 8012 2654 8029 2660 8046
TIME...MOT...LOC 2037Z 214DEG 10KT 2663 8032

AK
Special weather statement, Jul 24, 3:40 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
440 PM EDT TUE JUL 24 2012

FLZ063-066-242115-
GLADES FL HENDRY FL
440 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GLADES COUNTY
  NORTH CENTRAL HENDRY COUNTY

* UNTIL 515 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 3 MILES WEST OF MOORE HAVEN...AND MOVING
  NORTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  MOORE HAVEN...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2704 8111 2699 8106 2698 8108 2695 8107
      2692 8107 2693 8110 2689 8111 2688 8109
      2685 8108 2682 8105 2682 8101 2672 8114
      2684 8129
TIME...MOT...LOC 2040Z 223DEG 6KT 2685 8114

AK
Special weather statement, Jul 24, 3:51 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
451 PM EDT TUE JUL 24 2012

FLZ067-068-168-242115-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
451 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PALM BEACH COUNTY

* UNTIL 515 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR LION COUNTRY SAFARI...AND MOVING NORTH AT
  10 MPH.

* THE STORM WILL AFFECT...
  ROYAL PALM BEACH...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2695 8042 2692 8014 2663 8023 2665 8044
TIME...MOT...LOC 2051Z 190DEG 10KT 2671 8032

AK
Special weather statement, Jul 24, 4:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
518 PM EDT TUE JUL 24 2012

FLZ067-068-242200-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
518 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PALM BEACH COUNTY

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 12 MILES EAST OF HOLEY LAND WILDLIFE MANAGEMENT
  AREA...AND MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN PALM BEACH COUNTY
  RURAL CENTRAL PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2633 8041 2633 8061 2647 8074 2678 8047
      2659 8015
TIME...MOT...LOC 2118Z 236DEG 11KT 2641 8053

AK
Special weather statement, Jul 24, 4:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT TUE JUL 24 2012

FLZ067-068-168-242215-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
539 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PALM BEACH COUNTY

* UNTIL 615 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 5 MILES WEST OF NORTH COUNTY AIRPORT...AND
  MOVING NORTHEAST AT 10 MPH.

* THE STORM WILL AFFECT...
  NORTH COUNTY AIRPORT...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2674 8029 2686 8044 2697 8036 2696 8015
      2697 8014 2693 8008
TIME...MOT...LOC 2139Z 221DEG 7KT 2687 8030

AK

The radar

The Miami radar (KAMX), 106 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
July 24, 5:10 PM EST
Where
Palm Beach County, 4 mi W of Boynton Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.520, -80.095

Public estimated up to 60 mph wind gusts from a thunderstorm just inland of Boynton Beach.

Thunderstorm Wind, Palm Beach

When
July 24, 5:10 PM EST
Where
Palm Beach County, 1.3 mi SE of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.655, -80.237

Public reported multiple trees downed across the road near the intersection of Wellington Trace Road and Forest Hill Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397368, 397369.